×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Corticosteroid Overdose

Last updated March 2, 2018

Approved by: Maulik P. Purohit MD MPH

Corticosteroids are naturally-derived or synthetically produced anti-inflammatory medications. Corticosteroid Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed.


What is Corticosteroid Overdose?

  • Corticosteroids are naturally-derived or synthetically produced anti-inflammatory medications.  These are available as ointments, creams, pills, inhaled medications, or injections
  • There are numerous varieties of corticosteroids. The brand names with corticosteroids include alclometasone dipropionate (Delonal), augmented betamethasone dipropionate (Deprolene), beclomethasone dipropionate (Diprosone), betamethasone sodium phosphate (Celestone), betamethasone valerate (Valisone), clobetasol propionate (Temovate), clocortolone pivalate (Cloderm), desonide (DesOwen, Tridesilon), desoximetasone (Topicort), dexamethasone (Decadron), fluocinonide (Lidex), flunisolide (AeroBid), fluocinolone acetonide (Synalar), flurandrenolide (Cordran), fluticasone propionate (Cutivate), halcinonide (Halog), hydrocortisone (Cortef), hydrocortisone sodium phosphate (Solu-Cortef), hydrocortisone valerate (Westcort), methylprednisolone (Medrol), methylprednisolone sodium succinate (Solu-Medrol), mometasone furoate (Elocon), prednisolone sodium phosphate (Pred Fonte), prednisone (Deltasone), and triamcinolone acetonide (Aristocort) among others
  • Corticosteroid Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

What are the Causes of Corticosteroid Overdose?

  • Corticosteroid Overdose is caused by the intake of corticosteroid in dosage that is higher than prescribed. The drug is usually swallowed in liquid or pill form
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • Also, the long-term use of steroid medications, such as prednisone and dexamethasone, can result in Cushing syndrome
  • In some rare cases, even taking the recommended dosage may result in an overdose

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Corticosteroid Overdose?

The signs and symptoms of Corticosteroid Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the muscular system, nervous system, vascular system, and skin may be affected.

The signs and symptoms of Corticosteroid Overdose may include:

  • Skin irritation; dry skin
  • Difficulty hearing
  • Increased blood pressure
  • Weakness of muscles
  • Drowsiness; paranoia
  • Swelling of extremities
  • Menstrual cycle changes in women
  • Depressed mood; altered mental status
  • Feeling nervous, sleepy
  • Worsening of ulcers and diabetes
  • Convulsions
  • Coma

How is First Aid administered for Corticosteroid Overdose?

First Aid tips for Corticosteroid Overdose:

  • If the individual with Corticosteroid Overdose is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Medically manage symptoms, such as abnormal heart rate and high blood pressure
  • Provide breathing support, if necessary
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Corticosteroid Overdose?

First aid for Corticosteroid Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Corticosteroid Overdose?

  • Corticosteroid Overdose is usually treated by restoring fluid and electrolyte balance. Prognosis is good unless there are life-threatening symptoms, which is usually infrequent
  • In case of severe symptoms that include high body temperature, increased blood pressure, abnormal heart rhythms and heart attack, stroke, or coma, the outlook can be guarded
  • Nevertheless, the prognosis is dependent on the amount of drug consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Corticosteroid Overdose be Prevented?

Corticosteroid Overdose can be prevented by:

  • Take the right dose of medication at recommended times
  • Avoid drugs that might interact with corticosteroids
  • Exercise caution while taking multiple medications with corticosteroids
  • Talk to your health-care provider if recommended dose of corticosteroid does not relive the underlying symptom
  • Refrain from self-medication
  • Keep medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: Aug. 14, 2017
Last updated: March 2, 2018